Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 11, 2009, 2:49 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2009, 2:49 PM EDT (18:49 UTC)
- Expired
- Jun 11, 2009, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Indiana County, PA
The radar
The State College radar (KCCX), 88 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 111849
FFWPBZ
PAC063-112145-
/O.NEW.KPBZ.FF.W.0002.090611T1849Z-090611T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 545 PM EDT
* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM REPORTED JUST EAST OF INDIANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4066 7882 4055 7888 4040 7898 4042 7902
4042 7904 4040 7905 4045 7930 4091 7899
4090 7880 4072 7880
$$1 follow-up statement
000
WGUS71 KPBZ 111855
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT THU JUN 11 2009
PAC063-112145-
/O.CON.KPBZ.FF.W.0002.000000T0000Z-090611T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-
255 PM EDT THU JUN 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
INDIANA COUNTY...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. THE HEAVIEST RAIN HAS BEEN LOCATED BETWEEN INDIANA AND YELLOW
CREEK STATE PARK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION
CENTER...INDIANA...GLEN CAMPBELL AND CLYMER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4066 7882 4055 7888 4040 7898 4042 7902
4042 7904 4040 7905 4045 7930 4091 7899
4090 7880 4072 7880
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 12:00 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 11, 12:00 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1200 PM EDT THU JUN 11 2009 .SYNOPSIS... A STALLED BOUNDARY WILL SERVE AS A PATH FOR A SYSTEM THAT WILL CROSS THE AREA LATER TODAY AND TONIGHT. THIS STORM WILL BRING WIDESPREAD RAIN AND THE RISK FOR STORMS. CONDITIONS WILL DRY OUT FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MCS HAS DECAYED AS IT ENTERED THE AREA...BUT WILL STILL BRING WIDESPREAD RAINFALL TO THE AREA. ONLY A FEW ISOLATED THUNDERSTORMS REMAIN EMBEDDED IN THE RAIN SHIELD. RAINFALL RATES ARE ALSO DECREASING...FROM THE 0.25 TO 0.50 IN/HR PREVIOUS SEEN...SO UPDATED THE GRIDS TO BRING PRECIPITATION AMOUNTS DOWN SOMEWHAT. MOST LOCATIONS SHOULD SEE A COUPLE OF HOURS OF RAIN BEFORE SOME BREAKS IN THE CLOUDS ARRIVE. BEHIND THE MAIN AREA OF PRECIPITATION...SOME SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE OHIO AND TENNESSEE VALLEY. THERE IS STILL THE POTENTIAL THAT IF ENOUGH CLEARING OCCURS HERE...SOME STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH GOOD AMOUNTS OF WIND SHEAR PRESENT. INSTABILITY SHOULD BE THE LIMITING FACTOR. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... UL FLOW WILL INCREASE TONIGHT AS SW AND WEAK TROUGH CROSSES OHIO AND PA. THIS WILL AID IN SPEEDING UP SFC SYSTEM TONIGHT...WITH LOW EXPECTED IN NE PA BY 12Z FRIDAY. OHIO COUNTIES WILL SEE THE RAIN ENDING LATE TONIGHT AND THEN LOCATIONS FURTHER EAST WILL SEE THE BACK EDGE OF PRECIP FRIDAY MORNING. SECOND HALF OF FRIDAY LOOKS DRY...FOR MOST LOCATIONS...AS SFC HIGH BUILDS INTO THE GREAT LAKES. DIFFERING SOLUTIONS SAT AS NAM WANTS TO BRING ANOTHER SYSTEM FURTHER NORTH WHILE GFS/21Z SREF KEEP ACTIVITY WELL TO MY SOUTH. CONSENSUS HERE IS TO GO WITH DRY FORECAST SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... STILL CONSISTENCY PROBLEMS IN MEDIUM RANGE MODELS. BUT THE PATTERN DOES APPEAR TO BECOMING LESS ACTIVE. HAVE GONE WITH A MAINLY DRY EXT...BUT WOULD EXPECT CHANGES. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... THIS MORNING SURFACE LOW WILL MOVE ALONG FRONT BRINGING SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS. AS LOW MOVES EAST LATER TONIGHT MVFR TO IFR IN LIGHT RAIN AND STRATUS WILL PREVAIL. LEFTOVER SHOWERS WITH SCATTERED MVFR FRIDAY. WEAK HIGH PRESSURE WILL PROVIDE PREVAILING VFR CONDITIONS SATURDAY. LOW PRESSURE WILL BRING THE THREAT OF MVFR WITH SHOWERS LATER SUNDAY ENDING MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 11, 4:32 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 432 AM EDT THU JUN 11 2009 MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ021>023-029>032- WVZ001>004-012-021>023-041-120845- GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- MARION-MONONGALIA-PRESTON-TUCKER- 432 AM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SHOWERS WILL BE MOVING BE BACK INTO THE REGION TODAY. IN ADDITION...SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. THERE IS THE POTENTIAL FOR STORMS TO REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. MODERATE RISK FOR EXCESSIVE RAINFALL TODAY. THERE IS A RISK THAT STORMS TODAY COULD ALSO PRODUCE HEAVY DOWNPOURS. RAIN MAY BE HEAVY ENOUGH TO CAUSE RISES ON LOCAL STREAMS AND PONDING OF WATER IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-PAZ007>009-013>016-020-120845- COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER- 432 AM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND STORMS WILL MOVE BACK INTO THE AREA TODAY. THUNDERSTORM ACTIVITY IS EXPECTED TO BE ISOLATED THIS AFTERNOON. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 11, 8:59 AM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 859 AM EDT THU JUN 11 2009 OHZ057-058-068-069-111400- GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH- 859 AM EDT THU JUN 11 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...NOBLE...MUSKINGUM AND GUERNSEY... AT 856 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF RURALDALE TO 26 MILES SOUTH OF HARRIETTSVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF CANNELVILLE TO 26 MILES SOUTH OF HARRIETTSVILLE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... RURALDALE... DUDLEY... CALDWELL... WOLF RUN STATE PARK... BELLE VALLEY... HARRIETTSVILLE... SARAHSVILLE... SUMMERFIELD... GRAYSVILLE... WOODSFIELD... LEWISVILLE... FLY... WHILE WIND GUSTS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS...THE MAIN THREAT IS HEAVY RAINFALL. EXPECT RAINFALL RATES OF HALF AN INCH TO AN INCH OF RAIN PER HOUR. THESE HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 11, 10:32 AM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1032 AM EDT THU JUN 11 2009 OHZ039-049-058-059-068-069-WVZ004-012-111600- TUSCARAWAS-HARRISON-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-WETZEL- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...CADIZ...HOPEDALE...CAMBRIDGE...MARTINS FERRY... ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE... BRIDGEPORT...CALDWELL...WOODSFIELD...MOUNDSVILLE... NEW MARTINSVILLE 1032 AM EDT THU JUN 11 2009 ...HEAVY SHOWERS APPROACHING THE AREA... A BAND OF HEAVY RAIN WILL CONTINUE TO MOVE TO THE NORTHEAST AT AROUND 25 MPH. RAIN SHOULD REACH CADIZ...BECKET...AND ENDICOTT BY 11AM. RADAR ESTIMATED RAINFALLS ARE BETWEEN 0.25 AND 0.50 INCHES PER HOUR. EXPECT HEAVY DOWNPOURS...WITH ISOLATED THUNDERSTORMS POSSIBLE AS WELL. THESE HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
Special weather statement, Jun 11, 2:37 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 237 PM EDT THU JUN 11 2009 PAZ023-111930- INDIANA PA- 237 PM EDT THU JUN 11 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... INDIANA... AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF YELLOW CREEK STATE PARK...MOVING NORTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAINFALL. AN INCH OF RAIN IN LESS THAN AN HOUR WILL BE POSSIBLE WITH THESE STORMS. THIS COULD CAUSE RAPID RISES ON AREA STREAMS...AS WELL AS PONDING IN LOW LYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... HOMER CITY... INDIANA... YELLOW CREEK STATE PARK... CLYMER... GLEN CAMPBELL... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. &&
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.